Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 52, NWS Raleigh, NC

June 11, 2004Warren County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 11, 2004, 8:48 PM EDT for Warren County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2004, 8:48 PM EDT (00:48 UTC)
Expired
Jun 11, 2004, 9:30 PM EDT
In force
42 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 97 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 8:25 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

334 
WUUS52 KRAH 120048
SVRRAH
NCC185-120130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
848 PM EDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WARREN COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 930 PM EDT

* AT 848 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OINE...OR ABOUT 10 MILES NORTHWEST OF
  WARRENTON...MOVING EAST AT 40 MPH. PENNY SIZED HAIL AND WINDS IN
  EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WISE...PASCHALL...
  MACON...FIVE FORKS...
  VAUGHAN...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3663 7834 3638 7831 3632 7795 3653 7791

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:55 PM EDT, 6 hours 53 minutes earlier.

Area forecast discussion, Jun 11, 1:55 PM EDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
155 PM EDT FRI JUN 11 2004

.DISCUSSION...

FORECAST CHALLENGE WILL BE TEMPERATURES SATURDAY AS BACKDOOR COLD
FRONT PUSHES SOUTH THROUGH THE AREA.

.THIS EVENING AND TONIGHT...FOR THE MOMENT AT LEAST...WIDE SCALE NW
FLOW SEEMS TO BE DOMINATING THE AIRMASS AS DEWPOINTS HAVE DROPPED
INTO THE LOWER TO MID 60S ACROSS CENTRAL NC. CU FIELD HAS ALSO YET
TO DEVELOP...GIVING FURTHER EVIDENCE OF SUBSIDENCE IN PLACE.
OVER THE PAST HOUR...RADAR MOSAIC INDICATING STORMS BEGINNING TO
FIRE ALONG WESTERN SLOPES OF BLUE RIDGE. THESE STORMS ARE ASSOCIATED
WITH THE SHEAR WAVE AXIS FORECAST BY MODELS TO SKIRT ACROSS THE
NORTHERN COASTAL PLAINS. WILL CONTINUE HIGHEST CHANCE POPS OVER THE
NORTHEAST WITH DECREASING CHANCES TO SLIGHT SOUTH.

.SATURDAY THROUGH SUNDAY...

RAIN CHANCES WITH THE FRONTAL SYSTEM WILL BE MARGINAL WITH LACK OF
MOISTURE DUE TO DRY NW FLOW AHEAD OF FROPA. THE KEY TO TEMPERATURES
SATURDAY WILL BE IF WE SEE ANY SUN OR NOT. WENT WITH A COMBINATION
OF IN HOUSE THICKNESS SCHEME AND MAV STATISTICAL GUIDANCE TO GIVE
MAX TEMPERATURES OF MID 70S NORTHERN COASTAL PLAIN TO 80 TO 85
SOUTHERN TIER. SUNDAY LOOKS TO BE A RATHER PLEASANT DAY FOR CENTRAL
NORTH CAROLINA WITH A COOLER LESS HUMID AIRMASS ATOP CENTRAL NORTH
CAROLINA. HIGHS SUNDAY LOOK TO RANGE FROM MID TO UPPER 70S NORTH TO
NEAR 80 SOUTH. SURFACE HIGH PUSHES OFFSHORE WITH RETURN FLOW
DEVELOPING LATE IN THE DAY. ISOLATED SHOWERS POSSIBLE LATE SUNDAY
HOWEVER MOISTURE LOOKS TO BE SHALLOW WITH LITTLE TO NO LIFT WITH
MEAN UPPER RIDGE ATOP CENTRAL NORTH CAROLINA.

.MONDAY...WARM AIR ADVECTION ON MONDAY WITH VEERING WIND PROFILE AND
INCREASE IN DEEP LAYER MOISTURE AS MEAN UPPER RIDGE SHIFTS EAST.
WILL CONTINUE CHANCE POPS ACROSS CWA BY MONDAY AFTERNOON.
TEMPERATURES BEGIN THE UPWARD SPIRAL TO NEAR TO ABOVE NORMAL
READINGS.

EXTENDED...(TUESDAY THRU FRIDAY)

JET STREAK COMING OUT OF SRN STREAM ENHANCING LIFT TUESDAY NIGHT AS
FRONTAL BOUNDARY IS CROSSING THROUGH CWAS. TIMING OF FRONT ON GFS IS
FASTER THAN PAST FEW RUNS WITH NCEP GOING WITH A SLIGHTLY SLOWER
TIMING SO WILL BE ADJUSTING TO PLACE BEST POPS TUESDAY AND TUESDAY
NIGHT. DEEP RELATIVE HUMIDITY IS PUSHING OUT OF FORECAST AREA BY
WEDNESDAY MORNING SO WILL BE REMOVING POPS FOR WEDNESDAY AFTERNOON.
THURSDAY AND NEW DAY 7...FRIDAY...KEEPS REGION IN NORTHWEST
FLOW...HIGH PRESSURE AND DRIER STABLE AIRMASS. HAVE FRIDAY DRY. HAVE
LOWERED MAXES A LITTLE BELOW GUIDANCE BEHIND THE FRONT ON WEDNESDAY.
OTHERWISE STAYED CLOSE TO MEX/HPC NUMBERS FOR MAX/MIN TEMPS AND SFC
DEW POINTS. AMS/RA

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

BL
Hazardous weather outlook, Jun 11, 5:56 AM EDT, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
556 AM EDT FRI JUN 11 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-120955-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
556 AM EDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 11, 7:43 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
743 PM EDT FRI JUN 11 2004

NCZ022-023-120042-
ALAMANCE NC-GUILFORD NC-
INCLUDING THE CITIES OF...BURLINGTON...GRAHAM...
GREENSBORO AND HIGH POINT
743 PM EDT FRI JUN 11 2004

...A STRONG STORM WILL MOVE THROUGH GUILFORD AND ALAMANCE COUNTIES
BY 830 PM...

A STRONG STORM PRODUCING HEAVY RAIN... DEADLY LIGHTNING... AND
POSSIBLY SMALL HAIL AND STRONG GUSTY WINDS WILL AFFECT AREAS FROM
LAKE TOWNSEND AND MONTICELLO SOUTHEAST TO ALTAMAHAW... BURLINGTON...
ALAMANCE... AND MEBANE BY 830 PM. ANYONE IN THESE AREAS SHOULD BE ON
THE LOOKOUT FOR THREATENING WEATHER... AND MOVE INSIDE A SAFE
SHELTER AS THE STORM APPROACHES OR WHEN THUNDER IS HEARD.

GIH
Special weather statement, Jun 11, 8:01 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
801 PM EDT FRI JUN 11 2004

NCZ007-008-021>025-038-039-120045-
ALAMANCE NC-DAVIDSON NC-DURHAM NC-FORSYTH NC-GRANVILLE NC-
GUILFORD NC-ORANGE NC-PERSON NC-RANDOLPH NC-
INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CHAPEL HILL...
CREEDMOOR...DURHAM...GRAHAM...GREENSBORO...HIGH POINT...
HILLSBOROUGH...LEXINGTON...OXFORD...RANDLEMAN...
ROXBORO AND WINSTON-SALEM
801 PM EDT FRI JUN 11 2004

...A LINE OF STRONG STORMS WILL MOVE THROUGH GUILFORD...ALAMANCE...
AND PERSON COUNTIES BY 830 PM...

STRONG STORMS PRODUCING HEAVY RAIN... DEADLY LIGHTNING... AND
POSSIBLY SMALL HAIL AND STRONG GUSTY WINDS WILL AFFECT AREAS FROM
ROXBORO SOUTHEAST INTO EASTERN GUILFORD COUNTY...BURLINGTON AND
HILLSBORO THROUGH 830 PM. ANYONE IN THESE AREAS SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER... AND MOVE INSIDE A SAFE SHELTER AS
THE STORM APPROACHES OR WHEN THUNDER IS HEARD.

ADDITIONAL STORMS WILL MOVE OUT OF CENTRAL DAVIDSON COUNTY AROUND
LEXINGTON AND THOMASVILLE INTO RANDOLPH COUNTY AT ASHEBORO AND
RANDLEMAN BY 830 PM.
Local storm report, Jun 11, 8:17 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
817 PM EDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     2 SW MONTICELLO         36.18N 79.71W
06/11/2004                   GUILFORD           NC   TRAINED SPOTTER

            TWO ONE-FOOT DIAMETER TREES AND ONE 6-INCH TREE DOWNED IN
            BROWNS SUMMIT. SEVERAL LARGE LIMBS DOWN.

&&

TDP
Local storm report, Jun 11, 8:24 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
824 PM EDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     BURLINGTON              36.09N 79.44W
06/11/2004  61 MPH           ALAMANCE           NC   TRAINED SPOTTER

&&

TDP

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:15 PM EDTSevere Thunderstorm WarningRAHAlamance, Orange45 min
Jun 11, 8:22 PM EDTSevere Thunderstorm WarningRAHPerson23 min
Jun 11, 8:36 PM EDTSevere Thunderstorm WarningRAHGranville34 min
Jun 11, 8:53 PM EDTSevere Thunderstorm WarningRAHDurham, Wake37 min
Jun 11, 9:09 PM EDTSevere Thunderstorm WarningRAHChatham26 min
Jun 11, 9:09 PM EDTSevere Thunderstorm WarningRAHHalifax31 min
Jun 11, 9:26 PM EDTSevere Thunderstorm WarningRAHWake14 min
Jun 11, 9:35 PM EDTSevere Thunderstorm WarningRAHJohnston40 min
Jun 11, 10:29 PM EDTSevere Thunderstorm WarningRAHEdgecombe21 min
Jun 11, 10:48 PM EDTSevere Thunderstorm WarningRAHSampson42 min
Jun 11, 11:03 PM EDTSevere Thunderstorm WarningRAHWayne22 min
Jun 12, 12:29 AM EDTSevere Thunderstorm WarningRAHSampson31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.